Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Glasgow, MT

July 27, 2015Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 27, 2015, 2:38 AM MDT for Phillips County, Valley County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2015, 2:38 AM MDT (08:38 UTC)
Expired
Jul 27, 2015, 3:01 AM MDT
In force
23 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 51 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:41 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 8:41 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
841 PM MDT SUN JUL 26 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

EVENING UPDATE...
CHANGE FOR THIS EVENING WAS TO DECREASE CHANCE FOR LIGHTNING/THUNDER
ACROSS THE AREA AND NUDGE WIND FIELDS AROUND ON THE LATEST DATA.
WPC HAS NORTHEAST MONTANA ANALYZED ON THE COOLER SIDE A FRONT
THAT IS WELL TO THE SOUTH. WHILE SOME LATE AFTERNOON HEAT STILL
PERSISTS... NOT ENOUGH IS LEFT TO GENERATE ANYTHING MORE THAN
ISOLATED TO SCATTERED THUNDER WITH REMAINING RAIN SHOWERS ACROSS
THE AREA OVERNIGHT. GAH

PREVIOUS SHORT TERM DISCUSSION...
THE BASE OF THE WESTERN TROUGH WILL SWING THROUGH THE INTER-
MOUNTAIN WEST AND GREAT BASIN TONIGHT. THIS WILL SEND ANOTHER COLD
FRONT ACROSS THE REGION TONIGHT. IN ADDITION...A SURFACE
TROUGH ESTABLISHES ITSELF OVER EASTERN MONTANA. THE FRONTAL
BOUNDARY AND THE OVERRUNNING MOISTURE EJECTED BY THE BASE OF THE
UPPER TROUGH WILL SPREAD RAIN AND THUNDER MAINLY NORTH OF THE
MISSOURI RIVER. MODELS ARE SHOWING THE MOST SIGNIFICANT QPF
SPREADING NORTH OF THE INTERNATIONAL BORDER.

MONDAY/MONDAY NIGHT...THE TROUGH RUNS ACROSS THE NORTHERN
ROCKIES...WHEN FLOW ALOFT BECOMES SOUTHERLY OVER EASTERN MONTANA.
THIS STACKS UP THE FRONT NORTH AND SOUTH AS A DRY SLOT DEVELOPS IN
OUR EAST. VERY WARM AND DRY AIR PUSHES INTO THIS AREA AND STRONG
SURFACE WIND DEVELOPS AROUND THE INVERTED LOW. HEAVY RAIN DEVELOPS
WEST OF THE FRONT...OVER CENTRAL MONTANA. VERY STRONG CONVECTIVE
PARAMETERS DEVELOP OVER THE AREA. WITH STRONG BULK SHEAR...HOT
TEMPERATURES AHEAD OF THE FRONT...AND PLENTY OF MOISTURE...THUNDER
STORMS ARE LIKELY AS WELL AS A FEW SUPER-CELLS. SPC HAS MAINTAINED
OUR EASTERN AREA IN A SLIGHT RISK. THE FRONT WILL FULLY MOVE
ACROSS THE CWA IN THE EVENING. THE STORMS SHOULD MOVE EAST TO BE
FOLLOWED MUCH COOLER TEMPERATURES. HEAVY RAIN IS EXPECTED WITH
THESE THUNDERSTORMS AND BEHIND THE FRONT...ALONG WITH VERY STRONG
WIND OF 25-40KTS.

TUESDAY...BY 12Z TUESDAY THE SYSTEM STACKS UP OVER NORTHEAST
MONTANA...CONTINUING TO PRODUCE STRONG WINDS...HEAVY RAIN...AGAIN
MAINLY NORTH OF THE MISSOURI RIVER AS A TROWAL DEVELOPS..BUT BY
LATE MORNING AND AFTERNOON THE STRONGEST WIND YET DEVELOPS AND
WRAP-AROUND RAIN SPREADS OVER THE REST OF THE CWA. STORM TOTAL
QPF AMOUNTS ARE QUITE IMPRESSIVE. GRID TOTALS RANGE FROM 1 TO 2
INCHES ACROSS THE NORTH AND A QUARTER TO 1 INCH ACROSS THE SOUTH.
CONFIDENCE REMAINS HIGH THAT THIS WILL BE A HIGH IMPACT STORM
SYSTEM. OF SIGNIFICANCE ALSO IS THAT WIND GUIDANCE STRONGLY
SUGGESTS THAT THERE MIGHT BE NEED FOR A HIGH WIND WARNING FOR
TUESDAY. IF THE NEXT SHIFT FINDS THE CONFIDENCE CONTINUING...A
HIGH WIND WATCH MIGHT BE IN ORDER.

SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE FORECAST AS DESCRIBED BELOW STANDS. ONLY TWEAK WAS A GENERAL
NUDGE TOWARD THE LATEST CONSENSUS OF THE EXTENDED MODELS. GILCHRIST

PREVIOUS DISCUSSION...
GOOD MODEL CONSISTENCY CONTINUES FOR NEXT WEEK WITH THE UPPER LOW
LIFTING ACROSS THE NORTHERN PLAINS. AN UPPER RIDGE BUILDS OVER THE
NORTHERN ROCKIES BEHIND THE LOW FOR A RETURN TO SEASONABLE HOT AND
DRY CONDITIONS.

UPPER LOW MOVING ACROSS THE REGION EARLY IN THE WEEK WILL BRING
WET WEATHER TO NORTHEAST MONTANA. THE RAIN WILL TAPER OFF ON
TUESDAY NIGHT AS THE LOW MOVES INTO SOUTHERN MANITOBA. VERY
STRONG WINDS ASSOCIATED WITH THE SYSTEM DUE TO TIGHT PRESSURE
GRADIENT AND GOOD COLD AIR ADVECTION WILL BE SLOW TO DIMINISH
TUESDAY NIGHT. GUSTY WINDS WILL LINGER OVER THE EAST FOR
WEDNESDAY.

TEMPERATURES BEGIN TO REBOUND AS SKIES CLEAR ON WEDNESDAY...THEN
ADDITIONALLY AS RIDGE BUILDS OVER THE NORTHERN ROCKIES INTO THE
END OF THE WEEK. MOISTURE IS PUSHED NORTH BY THE RIDGE FOR
EXPECTED DRY CONDITIONS. EBERT

&&

.AVIATION...
FLIGHT CATEGORY: VFR TONIGHT AND MONDAY. MVFR CONDITIONS
LIKELY MONDAY NIGHT ESPECIALLY IN THE NORTH.

WX: LOW PRESSURE SYSTEM WILL BE OVER EASTERN MONTANA TONIGHT AND
MONDAY BEFORE MOVING TO THE EAST MONDAY NIGHT. SHOWERS AND
THUNDERSTORMS WILL OCCUR AT TIMES OVERNIGHT AND AGAIN MONDAY
AFTERNOON. WIDESPREAD RAIN IS LIKELY MONDAY NIGHT.

CIGS: PERIODS OF MID LEVEL CLOUDS WITH CLEAR SKIES AT TIMES TONIGHT
AND MONDAY. LOW CLOUDS EXPECTED TO MOVE INTO NORTHEAST MONTANA
MONDAY EVENING.

WIND: VARIABLE MAINLY NORTHEAST TONIGHT 5 TO 10 KNOTS. NE WINDS
WILL INCREASE TO AROUND 15 KNOTS AT KGGW AND KOLF MONDAY BUT
REMAIN AROUND 10 KNOTS AT KGDV AND KSDY. WINDS WILL TURN NORTHWEST
MONDAY EVENING AND INCREASE TO 15 TO 25 KNOTS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON MONDAY TO MIDNIGHT MDT MONDAY NIGHT
FOR MTZ122.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 2:40 PM MDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
240 PM MDT SUN JUL 26 2015

MTZ016>027-059>062-271200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
240 PM MDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG STORM SYSTEM AND COLD FRONT WILL MOVE INTO THE REGION
MONDAY THROUGH TUESDAY. IT BRINGS A POTENTIAL FOR STRONG AND
POSSIBLY SEVERE THUNDERSTORMS ON MONDAY AND MONDAY EVENING. THIS
WILL BE FOLLOWED BY AREAS OF HEAVY RAIN AND VERY STRONG GUSTY WINDS
MONDAY NIGHT THROUGH TUESDAY.

A RED FLAG WARNING HAS BEEN ISSUED FOR FIRE DISTRICT 122 FOR
STRONG WIND...THUNDERSTORMS..AND LOW RELATIVE HUMIDITY MONDAY
AFTERNOON THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 1:48 AM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
148 AM MDT MON JUL 27 2015

MTZ016-060-270845-
PHILLIPS-
148 AM MDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 245 AM MDT.

AT 145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ZORTMAN...MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   MALTA...

LAT...LON 4800 10845 4819 10845 4857 10769 4824 10739
      4789 10836
TIME...MOT...LOC 0748Z 235DEG 36KT 4803 10831

RAE
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:48 AM MDTSpecial Weather StatementGGWPhillips57 min
Jul 27, 3:40 AM MDTHigh Wind WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more11 hr
Jul 27, 3:40 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley29 hr
Jul 27, 4:09 AM MDTFlood WatchGGWDaniels, Phillips, Roosevelt, Valley53 hr
Jul 27, 2:25 PM MDTHigh Wind WarningGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more30 hr
Jul 27, 3:36 PM MDTSpecial Weather StatementGGW39 min
Jul 27, 5:23 PM MDTSpecial Weather StatementGGWPhillips67 min
Jul 27, 5:34 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.